We give you the lowdown on Calpol and other infant paracetamol pain relief suspensions, including how much they cost, what’s in them, and how much to give

Child being fed Calpol

Many parents reach for Calpol to soothe their poorly little one in the middle of the night. Our expert guide will run you through the essentials: ingredients, dosage and price. Calpol’s own range of products is vast, available in bottles, sachets, tablets and as a vapour plug-in. But there are also alternatives to consider from other brands, including Boots, Lloyds Pharmacy and supermarket own brands. Our pricing research proves that shopping around could save you money.

What is Calpol medicine – ibuprofen or paracetamol?

The Calpol family is made up of flavoured liquids, tablets and sachets that aim to treat illnesses and pains commonly affecting children.  In our 2021 survey of 2,010 parents of children under 12, almost all (92%) had used infant pain relief in the past year, with 62% buying Calpol pain relief, 40% choosing Nurofen and 23% opting for Boots own-brand medication.

Just 10% bought supermarket own-label formulations. You’ll find a mixture of paracetamol and ibuprofen-based medicines in the Calpol range, depending on the age of your child and their preferences for taking medication.  While the vast majority of Calpol products contain paracetamol, the brand does sell ibuprofen-only medicine for pain and fever relief.

This comes in the form of Calprofen Ibuprofen Suspension, which is suitable for children from three months to 12 years.

Can you give Calpol and Nurofen together?
You shouldn’t take these at the same time for any reason unless instructed to do so by a medical professional. According to the NHS website, if you give your child one of these medicines and they’re still distressed before the next dose is due, you can try the other medicine.

Do not exceed the maximum daily dose of either. However, the advice is different for children over 16 and adults: taking paracetamol and ibuprofen together is safe in this case.

calpol and pain relief

How much does Calpol cost?

At times when Calpol is regularly needed, the number of bottles you buy can soon add up. Of course, there are also own-brand infant paracetamol alternatives available from your local supermarket. We’ve compared the prices of Calpol with own-brand and generic infant paracetamol suspensions to find the cheapest place to get your infant pain relief.

What’s in Calpol? Calpol ingredients explained
Crucially, both the generic and branded children’s medicines have the same active ingredient and concentration.  The active ingredient is paracetamol, with a concentration of 120mg per 5ml.

This is important to know when you’re choosing because you may find that the generic option is cheaper but will be as effective (in our survey, just 10% of parents used supermarket own-label pain relief).

Allergy warnings are not always visible on the side of the bottle. We’ve pulled together a table of some of the most common potentially allergenic ingredients in paracetamol suspensions to help you spot potential risks.

Detailed information about the ingredients can be found in patient information leaflets and should be always be consulted before use.

Calpol sachets, liquids or melting tablets: which do children prefer?

Our 2021 survey found that the vast majority of children (78%) prefer liquid pain relief, with melt in the mouth tablets (21%) coming in second place. As for how often parents administer pain relief to their child, a quarter are given it once every 1-3 months but around one in ten are given it once a week or more. Only 4% of respondents said they never give their child any pain relief.

Calpol sachets, liquids or melting tablets: what’s better value?

Calpol sells strawberry-flavoured sachets in packs of 12 or 20. They’re readily available in most supermarkets and come with a dose syringe. They’re also available in a sugar-free form. Buying your medicine in sachets has its benefits. They can accompany you on a flight and fit neatly into your hand luggage. Each sachet is pre-measured, too

Calpol and other infant paracetamol pain relief

It’s worth noting that, like all Calpol variants, the sachets aren’t suitable for babies younger than two months. A single dose for children at 2-3 months is equal to one 2.5ml spoonful. Each sachet contains 5ml of medicine. Although individual sachets can be handy to carry around, you’re paying for convenience. A bottle of suspension will save you money, dose for dose.

For example, Calpol Infant Pain Relief Suspension sachets cost £4.19 per packet of 12 sachets, which is equal to around 35p per sachet, whereas a 100ml bottle of Calpol Infant Pain Relief Suspension costs £3.50, which is equivalent to around 9p per 2.5ml dose (prices last updated November 2021).

Calpol SixPlus Fastmelts (available in packs of 12 for £3.50 or 24 for £6.40) are another option for children over six and are good for taking on the go as they melt in the mouth without the need for water.

However, at around 29p per dose of one tablet for age 6 to 9-year-olds, double that (56p per dose of two tablets) for 9 to 12-year-olds and even treble that for 12 to 16-year-olds (87p per dose of three tablets) this could end up being a pricey way to give your child pain relief.

Calpol and other infant paracetamol pain relief

Calpol Vapour Plug & Nightlight – how does it work? 

If your little one has a blocked nose, you may want to experiment with the Calpol Vapour Plug & Nightlight. Suitable from three months, this plug-in device contains a blend of aromatic oils: lavender, chamomile, menthol, camphor and eucalyptus.

Calpol and other infant paracetamol pain relief

This mixture of scents will hopefully help to soothe and comfort your child when bed time rolls around. The soothing plug-in also features a nightlight, which will activate automatically once the lights go out.

The refill pads tucked inside the plug will need to be replaced every eight hours or so. The plug element alone costs around £7.50, while a pack of five refill pads is around £6.

How long does Calpol take to start working?
You’ll be pleased to hear that Calpol usually gets to work quite quickly. According to the Calpol website, Infant Suspension medicine (suitable for most babies from two months) will take action within 15 minutes. The same applies for SixPlus Fastmelts.

Our 2021 survey revealed that almost half (40%) of parents gave their child pain relief a few hours after they started feeling unwell while nearly a quarter (23%) administered it as soon as they started to feel unwell. Check the recommended dosage of the product you’re giving your child as it varies with age.

Calpol and other infant paracetamol pain relief

 

How much Calpol liquid should I give my child?

Whatever form you choose for your child, Calpol should only be used in small doses and for a short time. We know that parents can get confused about how much paracetamol to give their children, with concerns about giving too much, and dosage guidelines being changed in recent years.

It doesn’t take too much above the normal dose over a couple of days for paracetamol to start causing problems (mainly to the liver). While a couple of millilitres extra on a one-off dose one day should not be a problem, administering the maximum dose over a few days may start to pose a health risk.

How often should I give my child Calpol or paracetamol?

If you’re giving your child any other medicine at the same time, it’s important to check that it doesn’t also contain paracetamol and that you’re not ‘doubling up’. If a child is being looked after by a few different people in the day – at nursery or with grandparents – it can be a bit more of an effort to keep track of the number of doses.

The odd dose for the vast majority of patients is safe, as long the medicine isn’t taken long term. Calpol warns not to use more than one product containing paracetamol at the same time.

Calpol and infant paracetamol pain relief

Can adults take Calpol?
Calpol advises adults and children over the age of 16 to try Calpol SixPlus (suitable from six years). It contains paracetamol and is used to help with fever, colds, earache, sore throats and general pains.

The recommended dosage in this case is 10-20ml up to four times in 24 hours. Make sure to read the label if you’re unsure.

Can you give Calpol for coronavirus?

Calpol will help to reduce fever and temperature in children, so if your child is experiencing symptoms of Covid-19, a dose of Calpol or similar infant paracetamol may help. Despite experts previously advising people to avoid ibuprofen to relieve coronavirus symptoms, the Royal College of Paediatrics and Child Health recommends that parents treat Covid-19 symptoms with either paracetamol or ibuprofen.

A statement on the Calpol website states: ‘At the moment it can be hard to know what to do if your child is unwell. It’s important to trust your instincts and get medical help if you need it.